Blizzard, Big Stone
- When
- December 9, 8:30 AM CST to 3:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A winter storm evolved into a blizzard across west central Minnesota as 6 to 11 inches was blown around by northwest winds of 25 to 40 mph. Whiteout conditions occurred across much of the region shutting down travel.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A winter storm evolved into a blizzard across west central Minnesota as 6 to 11 inches was blown around by northwest winds of 25 to 40 mph. Whiteout conditions occurred across much of the region shutting down travel. The snow began during the early evening of the 8th and ended in the late afternoon/early evening of the 9th. See Winter Storm entry for the 8th and 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 9, 5:55 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
555 AM CST SUN DEC 9 2012
.UPDATE...
ENHANCED ECHOES ON RADAR IMAGERY HAVE WARRANTED INCREASED POPS
THROUGH THE AFTERNOON HOURS...DID A QUICK UPDATE TO ADJUST.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY
THE SURFACE LOW IS CURRENTLY CENTERED OVER SOUTHEAST SOUTH DAKOTA
WITH STRONG NORTHWEST WINDS PUSHING INTO THE REGION....MANY SITES
ARE GUSTING WELL OVER 30 MPH. RADAR IMAGERY ALSO SHOWS TROWAL
INDUCED SNOW SHOWERS ACROSS THE CWA. VISIBILITY HAS DROPPED TO
1/2 TO A MILE AT OBSERVATION SITES WHERE SHOW SHOWERS ARE ONGOING.
MODEL GUIDANCE DOES SHOW SOME ENHANCEMENT IN SNOWFALL FOR THE
EARLY MORNING HOURS...AND WINDS WILL NOT START TO TAPER OFF UNTIL
THE LATE AFTERNOON HOURS...SO MAINLY LEFT HEADLINES UNTOUCHED.
HIGH PRESSURE WILL MOVE INTO THE REGION OVERNIGHT...ALLOWING FOR
LIGHT WINDS AND CLEARING SKIES. WITH SIGNIFICANT SNOW COVER
TEMPERATURES SHOULD HAVE NO TROUBLE DROPPING INTO THE TEENS BELOW
ZERO BY EARLY MONDAY MORNING. APPARENT TEMPERATURES WILL DROP INTO
THE 20S AND 30S BELOW ZERO AND WILL BE KNOCKING ON WIND CHILL
ADVISORY CRITERIA.
THE HIGH QUICKLY MOVES EAST AND WEAK WARM AIR ADVECTION RETURNS TO
THE AREA ON MONDAY. A FEW SHORTWAVES WILL DROP OUT OF NORTHWEST
FLOW ALOFT ON MONDAY AND TUESDAY. MOST OF THE FORCING WITH THESE
FEATURES WILL REMAIN NORTH OF THE REGION...THEREFORE LEFT THE
FORECAST MAINLY DRY. HOWEVER...CANNOT COMPLETELY RULE OUT THE
POSSIBILITY OF A LIGHT SNOW SHOWER OR FLURRIES SNEAKING INTO THE
NORTHERN CWA. BY TUESDAY HIGH TEMPERATURES WILL HAVE REBOUNDED
BACK INTO THE 20S AND 30S.
LONG TERM...WEDNESDAY MORNING THROUGH SATURDAY
RATHER UNEVENTFUL EXTENDED FORECAST PERIOD. SHORTWAVE RIDGE WILL
DOMINATE THE WEATHER TO START THE PERIOD. SEVERAL WAVES PUSH INTO
THE WESTERN CONUS...BUT LOOK TO TRACK EITHER SOUTH OR NORTH OF THE
FORECAST AREA. OUTSIDE OF A SURGE IN MID LEVEL WARM AIR FOR
WEDNESDAY...PUSHING TEMPERATURES BACK ABOVE NORMAL...THE REST OF
THE FORECAST PERIODS TEMPERATURES WILL BE DICTATED BY THE RECENT
ADDITION OF SNOWPACK.
&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A COMBINATION OF IFR/MVFR CIGS AND VISBY ANTICIPATED THIS AM DUE
TO FALLING AND BLOWING SNOW. AS THE SYSTEM WRAPS UP
TODAY...ANTICIPATE SLOWLY IMPROVING VISBY...WITH CIGS SCATTERING
OUT A FEW HOURS LATER. WINDS WILL REMAIN OUT OF THE
NORTH/NORTHWEST THROUGH A MAJORITY OF THE TAF PERIOD.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING UNTIL 9 AM CST /8 AM MST/ THIS MORNING FOR
CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
BLIZZARD WARNING UNTIL NOON CST TODAY FOR EDMUNDS-FAULK-
MCPHERSON.
WINTER WEATHER ADVISORY UNTIL 9 AM CST /8 AM MST/ THIS MORNING
FOR HUGHES-JONES-LYMAN-STANLEY-SULLY.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BUFFALO-HAND-
HYDE.
MN...BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...SERR
SHORT TERM...SERR
LONG TERM...CONNELLY
AVIATION...CONNELLY
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 440 AM CST SUN DEC 9 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 440 AM CST SUN DEC 9 2012 /340 AM MST SUN DEC 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS AND LIGHT SNOW SHOWERS WILL CONTINUE THROUGH MUCH OF THE DAY. THIS WILL RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY AT TIMES. WINDS WILL BEGIN TO TAPER OFF AND CONDITIONS WILL IMPROVE FROM WEST TO EAST LATER THIS AFTERNOON AND TONIGHT. VERY COLD AIR WILL BE IN PLACE OVERNIGHT AND WIND CHILL READINGS WILL DROP TO THE 20S BELOW ZERO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM BLIZZARD MOBRIDGE 45.54N 100.44W
12/09/2012 WALWORTH SD LAW ENFORCEMENT
MOBRIDGE POLICE DEPARTMENT REPORTS ZERO VISIBILITY
&&
EVENT NUMBER ABR1200521
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
616 AM CST SUN DEC 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW SISSETON 45.66N 97.05W
12/09/2012 M5.5 INCH ROBERTS SD CO-OP OBSERVER
SISSETON COOP OBSERVER UPDATE ON SNOW ACCUMULATION
THROUGH 6AM
&&
EVENT NUMBER ABR1200522
CONNELLYThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424893, 424894.